Hail, Flathead
- When
- August 31, 12:03 PM MST
- Where
- Flathead County, 2 mi SE of Lakeside
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.000, -114.183
Pea to dime size slushy hail reported in Big Fork Bay. Penny size slushy hail and heavy rain reported at Angel Point on Flathead Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
Pea to dime size slushy hail reported in Big Fork Bay. Penny size slushy hail and heavy rain reported at Angel Point on Flathead Lake.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 31, 9:13 AM MST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 1013 AM MDT THU AUG 31 2006 .UPDATE...NO MAJOR UPDATES PLANNED FOR THIS MORNING. WILL REMOVE FOG AND ADD SOME CLOUDS IN NORTHWEST MONTANA. WESTERN MONTANA AND CENTRAL IDAHO ARE CURRENTLY UNDER THE INFLUENCE OF A BROAD TROUGH WHICH WILL MOVE EAST THROUGHOUT THE DAY. A SECONDARY CIRCULATION ON THE BACK SIDE OF THIS TROUGH IS CURRENTLY ROTATING TOWARDS THE CANADIAN BORDER. EXPECT AFTERNOON SHOWERS TO FORM AS THIS SYSTEM PASSES THROUGH WESTERN MONTANA THIS AFTERNOON AND EARLY EVENING. A FEW ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE AS THE ATMOSPHERE FURTHER DESTABILIZES THIS AFTERNOON DUE TO THE PASSING OF THIS SYSTEM. HOWEVER ANY THUNDERSTORMS WHICH DO FORM WILL DIE OFF AS SOON AS THE SUN SETS THIS EVENING. && .AVIATION...CLOUDS WILL INCREASE AND LOWER SOMEWHAT THIS AFTERNOON AS A SHORT WAVE TROUGH MOVING IN FROM THE NORTH INCREASES THE LIFT OVER THE REGION...PRODUCING SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS OVER NORTHWEST MONTANA DURING THE AFTERNOON. PLEASE SEE APPROPRIATE TAFS AND TWEBS. && .PREV DISCUSSION... (ISSUED 313 AM MDT THU AUG 31 2006) SHORT TERM...TODAY THROUGH FRIDAY...A FEW SPRINKLES/FLURRIES CONTINUE EARLY THIS MORNING OVER NORTHWEST AND WEST CENTRAL MONTANA AS AN UNSTABLE NORTHWEST FLOW ALOFT CONTINUES. A TRAILING SHORT WAVE TROUGH ON THE BACKSIDE OF THE MAIN TROUGH WILL MOVE SOUTH ALONG THE BRITISH COLUMBIA/ALBERTA BORDER TODAY. THIS TROUGH IS A BIT FARTHER WEST IN THE 00Z GFS FORECAST AND WATER VAPOR IMAGERY CONFIRMING THIS IDEA. RAISED PROBABILITY OF RAIN AND HIGH MOUNTAIN SNOW SHOWERS OVER NORTHWEST MONTANA THIS AFTERNOON AS A RESULT. ALSO ADDED IN ISOLATED THUNDERSTORMS AS ANOTHER COLD POOL ALOFT MOVING THROUGH DURING PEAK HEATING TIME. THE TROUGH RACES SOUTHEAST OF THE AREA THURSDAY NIGHT AND THE WARMING ALOFT BEGINS IN EARNEST. A STRONG UPPER LEVEL RIDGE STILL ON TRACK TO BUILD OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA ON FRIDAY. MAXIMUM TEMPERATURES ON FRIDAY ARE EXPECTED TO BE ABOUT TEN DEGREES WARMER THAN TODAYS HIGHS. VALLEY TEMPERATURES WILL BE SLOW TO WARM IN DURING THE DAY FRIDAY AS STRONG WARMING ALOFT WILL MAKE THE INVERSIONS TOUGH TO BREAK IN SOME OF THE DEEPER VALLEYS. EXPECTING MOST VALLEYS AREAS...HOWEVER TO MIX OUT BY LATE AFTERNOON. LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...GLOBAL MODELS IN VERY GOOD AGREEMENT FOR THE EXTENDED PERIOD. STRONG UPPER LEVEL RIDGE WILL REMAIN ANCHORED OVER THE AREA THROUGH SUNDAY. THE RIDGES WEAKENS SLIGHTLY AND MOVES A BIT FARTHER EAST BY SUNDAY NIGHT FOR SOME MID AND HIGH LEVEL MOISTURE TO MOVE OVER THE NORTHERN ROCKIES. A FEW HIGH BASED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL IDAHO AND SOUTHWESTERN MONTANA ON LABOR DAY BUT ONLY SOME WIND AND A SPRINKLE OR TWO MAKING IT TO THE GROUND WITH THE MID AND LOW LEVELS REMAINING BONE DRY. LATEST MODEL GUIDANCE SHOWING NO END IN SITE TO THE BLOCKING PATTERN OVER THE LOWER 48. DRY CONDITIONS WITH WELL ABOVE AVERAGE TEMPERATURES TO REMAIN THE RULE THROUGH AT LEAST WEDNESDAY. THE ONLY EXCEPTION MAY BE LEMHI COUNTY ID AND SOUTHWEST MONTANA WHERE ENOUGH MID-LEVEL MONSOON MOISTURE SHOULD PRODUCE HIGH BASED THUNDERSTORMS EACH AFTERNOON...MAINLY OVER THE HIGHER TERRAIN. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && UPDATE...DICKERSON PREV DISCUSSION...99 AVIATION...KOLATA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 902 PM MDT WED AUG 30 2006 IDZ005>008-MTZ001>007-043-311515- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 802 PM PDT WED AUG 30 2006 /902 PM MDT WED AUG 30 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT THE BREEZY TO WINDY CONDITIONS WILL CONTINUE INTO THIS EVENING WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NEAR RECORD LOW TEMPERATURES ARE EXPECTED FRIDAY MORNING AS A COLD AIRMASS BRIEFLY SETTLES INTO THE VALLEYS. HOWEVER...A QUICK WARM UP WILL ENSUE. BY MONDAY...NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-010-311515- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- 902 PM MDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TONIGHT THE BREEZY TO WINDY CONDITIONS WILL CONTINUE INTO THIS EVENING WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUING INTO THE NIGHT. THE RED FLAG WARNING WILL CONTINUE THROUGH MIDNIGHT. SEE BOIPIHRFW FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NEAR RECORD LOW TEMPERATURES ARE EXPECTED FRIDAY MORNING AS A COLD AIRMASS BRIEFLY SETTLES INTO THE VALLEYS. HOWEVER...A QUICK WARM UP WILL ENSUE. BY MONDAY...NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Missoula radar (KMSX), 108 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525473, 5525472.